Article Text

Download PDFPDF

Immune checkpoint inhibitor rechallenge in patients with immune-related myositis
  1. Julie Delyon1,2,3,
  2. Florence Brunet-Possenti3,4,
  3. Sarah Leonard-Louis5,6,
  4. Dimitri Arangalage3,7,8,
  5. Mathilde Baudet9,
  6. Barouyr Baroudjian1,
  7. Celeste Lebbe1,2,3,
  8. Baptiste Hervier6,10,11
  9. on behalf of the PATIO Group
  1. 1 Department of Dermatology, APHP Saint Louis Hospital, Paris, France
  2. 2 INSERM U976, Paris, France
  3. 3 Paris Diderot, Sorbonne Paris Cité University, Paris, France
  4. 4 Department of Dermatology, APHP Bichat Hospital; Paris VII Diderot, Sorbonne Paris Cité University, Paris, France
  5. 5 Department of Neurology and Neuropathology, APHP Pitié-Salpêtrière Hospital, Paris, France
  6. 6 UPMC, Médecine Sorbonne Université, Paris, France
  7. 7 Cardiology Department, APHP Bichat Hospital, Paris, France
  8. 8 INSERM U1148, Paris, France
  9. 9 Department of Cardiology, APHP Saint Louis Hospital, Paris, France
  10. 10 Department of Internal Medicine, APHP Pitié-Salpêtrière Hospital, Paris, France
  11. 11 INSERM U1135-CIMI, Paris, France
  1. Correspondence to Dr Julie Delyon, Dermatology, APHP Saint Louis Hospital, Paris 75475, France; julie.delyon{at}aphp.fr

Statistics from Altmetric.com

Therapeutic management of many cancers has been revolutionised by the development of immune checkpoint inhibitors (ICI) targeting antiprogrammed death 1 (PD-1)/ligand 1 (PDL1) and anticytotoxic T-lymphocyte antigen 4 leading to durable responses.1 ICIs however can induce several immune-related adverse events (irAE) including musculoskeletal irAEs.2 Among them, ICI-related myositis can be severe and sometimes life threatening.3 4 The current management includes permanent discontinuation of ICIs and steroid treatment. To date, very little is known about the risk of irAE recurrence in case of ICI rechallenge,5 6 especially in myositis for which no case of rechallenge has yet been reported. Through two cases, we report the safety of resuming anti-PD-1/PDL1 in patients who experienced severe ICI-related myositis.

An 87-year-old patient with metastatic Merkel cell carcinoma (MCC) received avelumab as first-line treatment. After three infusions, he developed slight head dropped syndrome with increased creatine kinase (CK) level up to 3.5 times the upper limit normal (ULN) range. Electromyography showed myogenic syndrome (left trapezius and right sternocleidomastoid muscles) and 18F-fluorodeoxyglucose-positron emission tomography revealed significant hypermetabolism of axial muscles (table 1). Myositis-specific autoantibodies were negative. Myocarditis was ruled out. At that time the radiologic evaluation showed a partial tumour response. Avelumab was stopped and the patient received prednisone (tapering from 0.5 mg/kg) during 6 weeks, which allowed myositis remission, but MCC recurred 7 months later. Avelumab was resumed and prednisone was preventively given during 3 months, starting at 20 mg/day. With a 9-month follow-up, no irAE, including myositis, occurred and MCC returned in partial response.

Table 1

Patient characteristics

A 61-year-old patient with metastatic melanoma developed ptosis, diplopia, dysphagia and muscle weakness 3 weeks after first infusion of ipilimumab combined with nivolumab as first-line treatment. CK levels raised up to 40 ULN. Electromyography showed myogenic pattern of the trapezius, without decrement. Muscular biopsy with focal necrosis/regeneration lesions, HLA-1 and C5b9 positive sarcoplasmic staining of the suffering myofibres and T cell infiltrates confirmed the myositis. Neither myositis-specific nor myasthenia gravis autoantibodies were detected. ICIs were stopped and three pulses of methylprednisolone followed by tapering doses of prednisone were given leading to complete remission within 8 weeks. Because of the lack of efficacy of the single infusion of ICI combination followed by three infusions of dacarbazine, pembrolizumab was introduced 8 months after the myositis episode. The patient presented no irAEs or myositis (table 1) but died due to melanoma progression.

Despite the risk of recurrent irAEs, rechallenging ICIs after discontinuation due to previous irAEs remains critical, when considering their potential benefits in terms of survival.5 These two cases suggest that resuming ICIs can be safe in patients displaying persistent remission of ICI-related myositis.

References

View Abstract

Footnotes

  • Contributors JD and FBP analysed the data and drafted the manuscript for intellectual content. SLL, DA, MB and BB had a major role in the acquisition of data. CL and BH interpreted the data and revised the manuscript for intellectual content. All authors approved the submitted version of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests BH, DA, JD, FBP, MB and SLL had nothing to declare. BB received payments for lectures/boards and travel accommodations from BMS and MSD. CL received research grants or honoraria from Roche, BMS, MSD, GSK, Novartis and Amgen.

  • Patient consent Obtained.

  • Ethics approval Local ethics committee.

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.